Hail, Door
- When
- July 28, 1:30 PM CST
- Where
- Door County, Washington Is
- Measured
- 0.75 in hail
- Reported by
- POST OFFICE
- Coordinates
- 45.450, -86.933
Thunderstorms ahead of a cold front, that moved through Wisconsin from the northwest, produced penny size hail at Washington Island.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms ahead of a cold front, that moved through Wisconsin from the northwest, produced penny size hail at Washington Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 28, 3:30 AM CST, 10 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 430 AM CDT THU JUL 28 2005 .SHORT TERM...TODAY THROUGH FRIDAY...MAIN FCST CONCERN IS PRECIP CHCS TODAY INTO EARLY TONIGHT. MSAS ANALYSIS AND SFC OBS SHOWED A WEAK COLD FRONT EXTENDING FROM THE MN ARROWHEAD SWWD TO NE SD. SHOWERS AND ISOLD TSRA WERE ONGOING ACROSS N MN...N WI AND THE WSTRN UPPER MICHIGAN...IN AREA OF WAA/ISENT LIFT AHEAD OF THE FRONT. THE COLD FRONT WILL DROP INTO NC WI AROUND MIDDAY...BISECT GRB CWA FROM CNTRL TO NE WI BY 00Z/FRI...THEN SHIFT OUT OF THE FA BY MIDNIGHT. WILL CONTINUE CHC POPS FOR THE ENTIRE CWA TODAY...THEN MAINTAIN CHC POPS FOR ABOUT THE SE 2/3RDS OF THE FA THIS EVG. THIS IS A BIT SLOWER PROGRESSION THAN WHAT WE HAD IN THE PREVIOUS FCST. MOISTURE IS LIMITED (TDS MAINLY IN THE 50S) AND INSTABILITY IS MARGINAL (CAPES LESS THAN 500 J/KG AND LIS 0 TO -2) SO DONT EXPECT ANY STG TSTM ACTIVITY. HIGH PRESSURE BUILDS INTO NC WI LATE TONIGHT...WITH CLEARING SKIES AND DECREASING WINDS SETTING THE STAGE FOR PATCHY FOG DEVELOPMENT. THE HIGH WILL DOMINATE THE RGN ON FRI FOR A DRY AND PARTLY CLOUDY DAY. USED A BLEND OF MET/MAV GUIDANCE FOR THE NEXT COUPLE DAYS. .LONG TERM...FRI NGT THRU NXT WED. MAIN FCST CHALLENGE WL BE TRYING TO TIME PCPN CHCS ESP IN THE LATTER STAGES OF THIS WEEKEND INTO EARLY NXT WEEK. IN ADDITION...WL NEED TO WATCH TEMPS AS WARMER AIR RETURNS. STARTING WITH FRI NGT...HI PRES SHIFTS TOWARD THE ERN GREAT LKS/SE ONTARIO ALLOWING A RETURN FLOW AND WAA TO DVLP OVR THE UPR MIDWEST/WRN GREAT LKS. THE LOW-LVL JET INITIALLY IS AIMED AT THE UPR MIDWEST AND WITH A WRMFNT LIFTING NORTH THRU THE NGT...EXPECT ANY NOCTURNAL TSTMS TO REMAIN TO OUR NORTH AND WEST. LGT WNDS COUPLED WITH PARTLY CLDY SKIES SHOULD ALLOW TEMPS TO FALL INTO THE 50S THROUGHOUT NE WI. FCST FOR SAT HAS BECOME MUDDLED AS 00Z NAM AND GFS STILL HAVE WRMFNT LIFTING THRU NRN WI. THIS LEAVES THE POSSIBILITY FOR THE PREV NGTS CONVECTION TO MOV SE ALONG THE WRMFNT AND INTO NRN WI. PREFER TO ADD A CHC POP ACROSS THE NORTH FOR NOW. RETURN OF SOUTHERLY WNDS WL HELP BOOST TEMPS BACK INTO THE 80S (AWAY FROM THE BAY AND LAKE). MDL INCONSISTENCIES ARISE SAT NGT AS THE NAM ATTEMPTS TO DROP A BNDRY SE ACCOMPANIED BY A RATHER LRG AREA OF PCPN. THE GFS AND CANADIAN SHOW NO SUCH BNDRY...INSTEAD FOCUSING ON WAA NORTH OF THE WRMFNT. BEST LIFT SHOULD BE LOCATED NORTH OF THE WRMFNT WHICH BY THIS TIME SHOULD BE NORTH OF THE FCST AREA. HAVE KEPT A DRY FCST GOING. MIN TEMPS TO REMAIN IN THE 60S SAT NGT THANKS TO SW WNDS AND CONTINUED WAA. WARMEST DAY OF THE PERIOD APRS TO BE SUNDAY AS WELL-ESTABLISHED SW FLOW BRINGS 8H TEMPS UP TO AROUND +20C. LACK OF ANY FOCUSING MECHANISM WOULD PRECLUDE ANY MENTION OF PCPN. A WEAK FNTL BNDRY TO APPROACH THE WRN GREAT LKS SUNDAY NGT AND THEN SLOWLY WORK IT WAY SE ACROSS WI ON MON. PBLM FOR ANY PCPN IS THAT BEST DYNAMICS AND FORCING REMAIN TO OUR NORTH LEAVING ONLY THE FNT TO GENERATE LIFT. AS PREV SHIFT NOTED...THERE IS A GOOD CHC THAT MOST (IF NOT ALL) OF THE FCST AREA WL NOT SEE ANY RAIN. WL LWR POPS TO SLGT CHC AND IF TREND CONTS...NXT SHIFT MAY DROP PCPN ALTOGETHER. BNDRY PROGGED TO SLIP TOWARD THE IL BORDER MON NGT...BUT LIKELY WL HANG UP AROUND THE WI/IL BORDER ON TUE AS IT ENCOUNTERS THE DOMINATING UPR RDG CENTERED OVR THE CNTRL PLAINS. UNDER THE ASSUMPTION THAT THE BNDRY DOES NOT PULL UP STNRY SOONER THAN EXPECTED...HI PRES OVR ONTARIO TO BRING A LITTLE COOLER AND DRIER AIRMASS TO NE WI. AS THE HI PRES MOVS EAST ON WED...RETURN FLOW STARTS UP AGAIN. THE BNDRY WL BE PULLED BACK NORTH AS A WRMFNT. SINCE TIMING OF THIS IS USUALLY TOO QUICK...PLAN ON HOLDING OFF ON POPS TIL WED NGT. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KIECKBUSCH/KALLAS WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 500 AM CDT THU JUL 28 2005 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 500 AM CDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE FORECAST AREA TODAY AND THIS EVENING...BUT NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN WISCONSIN ON SATURDAY...AND ACROSS THE ENTIRE FORECAST AREA SUNDAY NIGHT INTO MONDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. LMZ521-522-541>543-564-291100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 500 AM CDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...BUT NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS NORTH OF STURGEON BAY ON SATURDAY. MORE STORMS ARE POSSIBLE ON MONDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. KIECKBUSCH/KALLAS WEATHER.GOV/GREENBAY
The Marquette radar (KMQT), 129 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469965.